Alert archive / Tennessee / Ice Storm Warnings in 2009

Ice Storm Warning 2, NWS Nashville, TN

March 12, 20095 counties in Tennessee

NWS Nashville, TN issued this ice storm warning at Mar 12, 2009, 7:53 PM CDT for 5 counties in Tennessee. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 12, 2009, 7:53 PM CDT (00:53 UTC)
Expired
Mar 13, 2009, 2:00 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:59 PM CDTICE STORMJamestown, TNTREES DOWN AND POWER OUTAGES IN JAMESTOWN AND WESTERN FENTRESS COUNTY
Mar 12, 11:15 PM CDTICE STORMByrdstown, TNSHERIFFS OFFICE REPORTS ICING IN TREES AND POWER LINES. NO REPORTS OF TREES DOWN DUE TO ICING.
Mar 12, 11:15 PM CDTICE STORMJamestown, TNSHERIFFS OFFICE REPORTS SEVERAL AREAS WITH ICING IN THE TREES AND POWER LINES. SOME TREES AND POWER LINES DOWN DUE TO ICING.
Mar 12, 11:15 PM CDTICE STORMLivingston, TNSHERIFFS OFFICE REPORTS ICING ON TREES AND POWER LINES IN HIGHER ELEVATIONS. SOME TREES DOWN DUE TO ICING.
Mar 12, 11:15 PM CDTICE STORMMonterey, TNICING ON TREES AND POWER LINES IN THE EASTERN PORTION OF THE COUNTY. ICING DOWNED SOME TREES ON CUMBERLAND COVE ROAD IN EASTERN PUTNAM COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS44 KOHX 130053
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
753 PM CDT THU MAR 12 2009

...WINTER WEATHER EXPECTED OVER MOST OF MIDDLE TENNESSEE
TONIGHT...

.A FRONTAL BOUNDARY WILL REMAIN SOUTH OF MIDDLE TENNESSEE THROUGH
THURSDAY NIGHT. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE
SOUTHERN STATES...BRINGING MOISTURE OVER THE COLD AIR IN PLACE.

IN MIDDLE TENNESSEE...THIS WILL MEAN WIDESPREAD
PRECIPITATION...INCLUDING SOME SNOW AND SLEET. MOST OF THE SNOW
WILL OCCUR NORTH OF INTERSTATE 40...WITH LIGHT ACCUMULATIONS OF
FREEZING RAIN AND SLEET EXPECTED IN AREAS SOUTH OF INTERSTATE 40.

NORTHERN MIDDLE TENNESSEE COULD SEE AROUND 1 INCH ACCUMULATION OF
SNOW AND ICE. AREAS FARTHER SOUTH...INCLUDING THE NASHVILLE
METROPOLITAN AREA...MAY SEE ACCUMULATIONS OF SNOW...SLEET...AND
FREEZING RAIN OF LESS THAN A QUARTER INCH.

TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD
FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE
CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE
ROADWAYS.

TNZ011-032>034-066-130500-
/O.UPG.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/
/O.NEW.KOHX.IS.W.0002.090313T0053Z-090313T0500Z/
PICKETT-PUTNAM-OVERTON-FENTRESS-CUMBERLAND-
753 PM CDT THU MAR 12 2009

...ICE STORM WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED AN ICE STORM
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT.

FREEZING RAIN WILL CONTINUE FOR MOST OF THE EVENING, WITH ICE
ACCUMULATIONS RANGING FROM ONE QUARTER OF AN INCH UP TO ONE INCH,
WITH ISOLATED LOCATIONS SEEING EVEN HEAVIER AMOUNTS.

TRAVEL PROBLEMS MAY DEVELOP AS TEMPERATURES DROP BELOW FREEZING,
ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE CERTAINLY
URGED TO EXERCISE CAUTION WHILE ON THE ROADWAYS. ICE ACCUMULATIONS
AND WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE
BRANCHES THAT ADD TO THE DANGER.

$$

TNZ005>010-022>031-056>065-075-077>080-130500-
/O.CON.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DEKALB-WHITE-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
753 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT. 

TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD
FREEZING... ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE
CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE
ROADWAYS.

$$

ROSE
1 follow-up statement
000 
WWUS44 KOHX 130448
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
1148 PM CDT THU MAR 12 2009

...WINTER WEATHER EXPECTED OVER MOST OF MIDDLE TENNESSEE
TONIGHT...

.A FRONTAL BOUNDARY WILL REMAIN SOUTH OF MIDDLE TENNESSEE THROUGH
THURSDAY NIGHT. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE
SOUTHERN STATES...BRINGING MOISTURE OVER THE COLD AIR IN PLACE.

IN MIDDLE TENNESSEE...THIS WILL MEAN WIDESPREAD PRECIPITATION...
INCLUDING SOME SNOW AND SLEET. MOST OF THE SNOW WILL OCCUR NORTH
OF INTERSTATE 40...WITH LIGHT ACCUMULATIONS OF FREEZING RAIN AND
SLEET EXPECTED IN AREAS SOUTH OF INTERSTATE 40.

NORTHERN MIDDLE TENNESSEE COULD SEE AROUND 1 INCH ACCUMULATION OF
SNOW AND ICE. AREAS FARTHER SOUTH...INCLUDING THE NASHVILLE
METROPOLITAN AREA...MAY SEE ACCUMULATIONS OF SNOW...SLEET...AND
FREEZING RAIN OF LESS THAN A QUARTER INCH.

TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD
FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE
CERTAINLY URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE
ROADWAYS.

TNZ005>009-022>030-056>062-075-130600-
/O.CAN.KOHX.WW.Y.0008.000000T0000Z-090313T0500Z/
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-
1148 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS CANCELED THE WINTER
WEATHER ADVISORY FOR AREAS GENERALLY WEST OF THE CUMBERLAND
PLATEAU AS THE WINTRY PRECIPITATION HAS ENDED OR IS ABOUT TO END
IN THESE AREAS.

$$

TNZ011-032>034-066-130700-
/O.EXT.KOHX.IS.W.0002.000000T0000Z-090313T0700Z/
PICKETT-PUTNAM-OVERTON-FENTRESS-CUMBERLAND-
1148 PM CDT THU MAR 12 2009

...ICE STORM WARNING NOW IN EFFECT UNTIL 2 AM CDT FRIDAY...

THE ICE STORM WARNING IS NOW IN EFFECT UNTIL 2 AM CDT FRIDAY. 

FREEZING RAIN WILL CONTINUE INTO THE EARLY MORNING... WITH ICE
ACCUMULATIONS RANGING FROM ONE QUARTER OF AN INCH UP TO ONE
INCH...WITH ISOLATED LOCATIONS SEEING EVEN HEAVIER AMOUNTS.

TRAVEL PROBLEMS MAY DEVELOP AS TEMPERATURES DROP BELOW FREEZING...
ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE URGED TO
EXERCISE CAUTION WHILE ON THE ROADWAYS. ICE ACCUMULATIONS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

$$

TNZ010-031-063>065-077>080-130700-
/O.EXT.KOHX.WW.Y.0008.000000T0000Z-090313T0700Z/
CLAY-JACKSON-CANNON-DEKALB-WHITE-COFFEE-WARREN-GRUNDY-VAN BUREN-
1148 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 AM CDT FRIDAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 2 AM CDT
FRIDAY.

LIGHT SLEET OR FREEZING RAIN WILL CONTINUE INTO THE EARLY MORNING,
WITH SOME ADDITIONAL ICE ACCUMULATION POSSIBLE BEFORE THE
PRECIPITATION FINALLY ENDS.

TRAVEL PROBLEMS MAY DEVELOP OVERNIGHT AS TEMPERATURES DROP TOWARD
FREEZING...ESPECIALLY ON BRIDGES AND OVERPASSES. MOTORISTS ARE
URGED TO EXERCISE CAUTION WHILE ON MIDDLE TENNESSEE ROADWAYS.

$$

ROSE

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this ice storm warning went out at Mar 12, 5:47 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 12, 5:47 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT THU MAR 12 2009

.UPDATE...AM GETTING REPORTS FROM LEWIS AND MARSHALL COUNTIES OF
GRADUALLY WORSENING CONDITIONS. TEMPERATURES FROM THAT AREA ARE
ALREADY DOWN TO 34 DEGREES WITH DEW POINTS LESS THAN 32 DEGREES.
LATEST METAR FROM CSV ALSO SHOWS -FZRA. HAVE THEREFORE EXTENDED
THE WINTER WEATHER ADVISORY TO ALL PARTS OF MIDDLE TENNESSEE
EXCEPT WAYNE, LAWRENCE, AND GILES COUNTIES. BELIEVE SNOW WILL
STILL BE THE PRIMARY WEATHER TYPE ACROSS OUR NORTH, WITH SLEET
AND FREEZING RAIN BEING MORE PREDOMINANT IN AREAS SOUTH OF I-40.
HAVE ATTEMPTED TO RE-WORD THE PUBLIC FORECAST TO REFLECT SNOW
ACCUMULATIONS AROUND AN INCH ACROSS OUR NORTH, AND ICE
ACCUMULATIONS LESS THAN 1/4 INCH ACROSS THE REMAINDER OF THE
ADVISORY AREA. HAVE ALSO REDUCED THE OVERNIGHT MINIMUM
TEMPERATURES BY A DEGREE SINCE SOME PLACES WERE EITHER AT OR
WITHIN 1 DEGREE OF THEIR FORECAST LOWS ALREADY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      32  45  41  49 /  90  30  90  90
CLARKSVILLE    30  45  39  46 /  90  30  90  90
CROSSVILLE     32  43  41  51 /  70  40  90  90
COLUMBIA       34  46  43  51 /  70  40  90  90
LAWRENCEBURG   34  47  44  51 /  60  60  90  90
WAVERLY        32  44  41  49 /  90  30  90  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR
TNZ005>011-022>034-056>066-075-077>080.

&&

ROSE
Hazardous weather outlook, Mar 12, 6:19 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT THU MAR 12 2009

TNZ027-028-030-032-056>066-075-077>080-132330-
DAVIDSON-WILSON-SMITH-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-
619 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT...
A MIXTURE SLEET...AND FREEZING RAIN WILL RESULT IN MINOR
ACCUMULATIONS OF ICE ON EXPOSED SURFACES. A FEW ICY SPOTS MAY
DEVELOP ON ROADWAYS DURING THE EVENING. TEMPERATURES SHOULD RISE
SLIGHTLY AFTER MIDNIGHT WITH MAINLY DRIZZLE EXPECTED AFTER
MIDNIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ005>011-022>026-029-031-033-034-132330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-JACKSON-OVERTON-
FENTRESS-
619 PM CDT THU MAR 12 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT...
A MIXTURE OF SNOW AND SLEET WILL CONTINUE THROUGH THE EVENING
HOURS. THIS MAY RESULT IN ACCUMULATION OF SNOW OR SLEET LESS
THAT ONE INCH. A FEW ICY SPOTS MAY DEVELOP ON ROADWAYS DURING THE
EVENING. TEMPERATURES SHOULD RISE SLIGHTLY AFTER MIDNIGHT WITH
PRECIPITATION DIMINISHING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ093>095-132330-
WAYNE-LAWRENCE-GILES-
619 PM CDT THU MAR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

MAINLY LIGHT RAIN WITH A FEW INSTANCES OF FREEZING RAIN. NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JLM

In the hours before

Local storm report, Mar 12, 5:50 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU MAR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FREEZING RAIN    HOHENWALD               35.55N 87.56W
03/12/2009  U0.00 INCH       LEWIS              TN   TRAINED SPOTTER

            SPOTTER NEAR HOHENWALD REPORTED MINOR AMOUNTS OF FREEZING
            RAIN IN TREES AND POWER LINES.

&&

JLM
Local storm report, Mar 12, 7:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT THU MAR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FREEZING RAIN    FAIRFIELD GLADE         36.00N 84.90W
03/12/2009  U0.00 INCH       CUMBERLAND         TN   TRAINED SPOTTER

            SPOTTER REPORTED FREEZING RAIN OFF AND ON DURING THE DAY.

&&

JLM

Nearby

Ice Storm Warnings in Tennessee, 2009Every ice storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.